Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 137, NWS North Platte, NE

June 20, 2006Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2006, 4:52 PM MDT for Sheridan County, Nebraska. It was in force for 53 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2006, 4:52 PM MDT (22:52 UTC)
Expired
Jun 20, 2006, 5:45 PM MDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:55 PM MDTHAIL 0.8812 S Hay Springs, NE
Jun 20, 5:09 PM MDTTORNADO1 S Rushville, NEGORDON RADIO STATION RELAYED TORNADO DAMAGED HOUSE JUST SOUTH OF RUSHVILLE. ALSO OLD GRAIN ELEVATOR IN TOWN DESTROYED. NUMEROUS CARS DAMAGED FROM HAIL. POWER LINES DOWN. NO INJURIES REPORTED.
Jun 20, 5:15 PM MDTTSTM WND GST 90Rushville, NE14-15 INCH WIND COTTONWOOD TREE UPROOTED. ALSO FEW GOLFBALL SIZED HAIL. NO POWER IN TOWN. WIND VANE BLOWN OFF HOUSE.
Jun 20, 5:15 PM MDTHAIL 1.25Rushville, NE
Jun 20, 5:15 PM MDTHAIL 1.75Rushville, NE
Jun 20, 5:15 PM MDTTORNADORushville, NEPUBLIC REPORT OF A TORNADO JUST NORTH OF RUSHVILLE.
Jun 20, 5:40 PM MDTHAIL 13 Wnw Gordon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:59 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 202253
SVRLBF
NEC161-202345-
/O.NEW.KLBF.SV.W.0137.060620T2252Z-060620T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM MDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...OR ABOUT 17
  MILES SOUTH OF HAY SPRINGS...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 250 CROSSING THE NIOBRARA RIVER AND 8 MILES SOUTHEAST OF
  WALGREN LAKE STATE RECREATION AREA BY 500 PM MDT...
  RUSHVILLE BY 515 PM MDT...
  9 MILES NORTHWEST OF HIGHWAY 27 CROSSING THE NIOBRARA RIVER BY 520
  PM MDT...
  CLINTON AND INTERSECTION OF HIGHWAY 27 AND MILLS ROAD BY 525 PM
  MDT...
  GORDON BY 535 PM MDT...

THIS THUNDERSTORM WARNING REPLACES THE PREVIOUS WARNING FOR SOUTHERN 
SHERIDAN COUNTY.

THIS STORM IS CAPABLE OF PRODUCING VERY LARGE DAMAGING HAIL. ACT 
QUICKLY TO PROTECT PROPERTY

LAT...LON 4231 10273 4229 10215 4297 10213 4295 10272

$$

BUTTLER
3 follow-up statements
000 
WWUS53 KLBF 202256
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT TUE JUN 20 2006

NEC161-202345-
/O.CON.KLBF.SV.W.0137.000000T0000Z-060620T2345Z/
SHERIDAN NE-
455 PM MDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 250 CROSSING THE NIOBRARA RIVER...OR ABOUT 12
MILES SOUTH OF RUSHVILLE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHVILLE BY 510 PM MDT...
  CLINTON BY 520 PM MDT...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD BY 525 PM MDT...
  GORDON BY 530 PM MDT...
  6 MILES NORTHWEST OF HIGHWAY 20 MILE MARKER 110 BY 535 PM MDT...
  HIGHWAY 27 MILE MARKER 230 BY 540 PM MDT...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE DAMAGING HAIL. 
ACT QUICKLY TO PROTECT LIFE AND PROPERTY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
TUESDAY EVENING FOR THE NEBRASKA PANHANDLE.

LAT...LON 4231 10273 4229 10215 4297 10213 4295 10272

$$

BUTTLER
000 
WWUS53 KLBF 202305
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT TUE JUN 20 2006

NEC161-202345-
/O.CON.KLBF.SV.W.0137.000000T0000Z-060620T2345Z/
SHERIDAN NE-
505 PM MDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

AT 502 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR RUSHVILLE...MOVING NORTHEAST AT 35
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHVILLE BY 510 PM MDT...
  HIGHWAY 87 MILE MARKER 60 BY 515 PM MDT...
  CLINTON AND 8 MILES NORTHWEST OF INTERSECTION OF HIGHWAY 27 AND
  MILLS ROAD BY 520 PM MDT...
  GORDON BY 530 PM MDT...
  9 MILES NORTHWEST OF HIGHWAY 20 MILE MARKER 110 BY 535 PM MDT...
  HIGHWAY 27 MILE MARKER 230 BY 540 PM MDT...

THIS STORM IS CAPABLE OF PRODUCING VERY LARGE HAIL. ACT QUICKLY TO 
SAVE LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
TUESDAY EVENING FOR THE NEBRASKA PANHANDLE.

LAT...LON 4231 10273 4229 10215 4297 10213 4295 10272

$$

BUTTLER
000 
WWUS53 KLBF 202314
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
613 PM CDT TUE JUN 20 2006

NEC161-202345-
/O.CON.KLBF.SV.W.0137.000000T0000Z-060620T2345Z/
SHERIDAN NE-
513 PM MDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

AT 512 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR RUSHVILLE...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 87 MILE MARKER 60...RUSHVILLE...AND CLINTON BY 520 PM      
  MDT...8 MILES EAST OF HIGHWAY 87 MILE MARKER 70 BY 535 PM MDT...   
  8 MILES EAST OF INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD BY     
  540 PM MDT...
  8 MILES WEST OF HIGHWAY 27 MILE MARKER 230 BY 545 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
TUESDAY EVENING FOR THE NEBRASKA PANHANDLE.

LAT...LON 4231 10273 4229 10215 4297 10213 4295 10272

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:37 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 20, 1:37 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
237 PM CDT TUE JUN 20 2006

...FORECAST CHALLENGE IS PRECIPITATION CHANCES THROUGH SATURDAY...

.DISCUSSION...
NEAR TERM (TONIGHT THROUGH FRIDAY)...MAIN FCSTING CHALLENGE IN THE
NEAR TERM IS PRECIPITATION CHANCES THROUGH FRIDAY AND SEVERE
POTENTIAL FOR TONIGHT. SFC ANALYSIS AND LAPS DATA AS OF 18Z
INDICATING A FRONTAL BOUNDARY RIGHT ON TOP OF LBF...EXTENDING NWD TO
ANW AND SWD INTO WRN KS. ANOTHER BOUNDARY EXTENDS WNWD FROM A SFC
LOW (WEST OF HILL CITY) TO SOUTH OF BURLINGTON AND LIMON COLORADO.
SHORTWAVE ENERGY ALREADY IMPACTING CENTRAL COLORADO AND ERN WYOMING
REFERENCED FROM WV IMAGERY AND ABUNDANT TOWERING CU FIELD IN THE VIS
SATELLITE. MOISTURE CONTINUES TO POOL ON THE BACK SIDE OF THE BEFORE
MENTIONED SFC FEATURE...AS DEW POINTS FOR LBF...OGA AND IML HAVE
SHOT UP INTO THE LWR 60S. LAPS DATA FROM 18Z INDICATING A BROAD
SWATH OF 2500J/KG CAPES FROM JUST NORTH OF LBF...TO IML AND OGA AS
WELL...WITH A STEADILY ERODING CAP. SFC TO H4 SHEAR VERY IMPRESSIVE
THIS AFTERNOON WITH BETTER THAN 50KTS OF SHEAR. TORNADO THREAT
APPEARS FAIRLY MINIMAL THOUGH AS 0-1 AND 0-3 KM HELICITIES NOT
OVERLY IMPRESSIVE AND BULK RICHARDSON NUMBERS INDICATE MORE OF A
WIND AND HAIL EVENT VS A TORNADIC ONE. REGARDLESS ANY CONVECTION
WHICH INTERACTS WITH THE BEFORE MENTIONED SFC FRONT WILL HAVE TO BE
MONITORED VERY CLOSELY FOR TORNADOES. LOW LEVEL JET WILL BE FOCUSED OVER SRN
NEBR OVERNIGHT...SO ONGOING CONVECTION SHOULD LAST WELL AFTER DARK.
WILL FOCUS HIGHEST POPS ACROSS THE SOUTH AND MENTION SEVERE THROUGH
MIDNIGHT.

DEJA VS FOR THE NEXT COUPLE OF DAYS AS THE HIGH PLAINS REMAINS IN
ZONAL FLOW ALOFT WITH THETA E RIDGING INTO THE FRONT RANGES OF
COLORADO AND WYOMING. HAVE PAINTED POPS FOR BOTH WEDNESDAY AND
THURSDAY...PRIMARILY DURING THE LATE AFTERNOON AND EVENING
HOURS...AS SHORTWAVES EMERGE FROM THE CENTRAL ROCKIES DURING THE
LATE AFTERNOON HOURS. SEVERE THREAT SHOULD REMAIN CONCENTRATED
ACROSS THE SRN HALF OF THE CWA AS THE FRONTAL BOUNDARY IS EXPECTED
TO ALIGN ACROSS THE NEBR/KS BORDER ON WEDNESDAY. WILL NEED TO SEE
WHERE THIS PARKS ITSELF WEDNESDAY...BEFORE ASSESSING THE SVR THREAT
FOR WEDNESDAY NIGHT. IN THE MEANTIME...HIGHEST POPS IN THE
SOUTH...WITH LOWER POPS IN THE NRN ZONES.

LONG RANGE (FRIDAY NIGHT THROUGH TUESDAY)...MAIN FORECASTING
CHALLENGES IN THE LONG TERM ARE PRECIPITATION CHANCES MAINLY FOR
FRIDAY NIGHT AND SATURDAY. UPPR PATTERN WILL BEGIN A SLOW TRANSITION
FROM ZONAL TO NWRLY THIS WEEKEND. THIS AMPLIFICATION...A RESULT OF
RIDGING IN THE WEST AND TROFING OVER THE GREAT LAKES...SHOULD
DIMINISH PRECIPITATION CHANCES FOR EARLY NEXT WEEK. FOR SATURDAY...A
TROF OF LOW PRESSURE WILL DIVE INTO THE UPPR MISSISSIPPI
VALLEY...FORCING A COLD FRONT THROUGH THE CWA FOR SATURDAY. BEST
CHANCES FOR PRECIPITATION OCCUR ALONG THE FRONT FOR SATURDAY...THEN
SUNDAY ACROSS THE FAR WESTERN ZONES ALONG THE THETA E RIDGE AXIS
OVER THE FRONT RANGES OF COLORADO AND WYOMING. NWRLY FLOW SHOULD
CARRY SOME OF THIS ACTIVITY INTO THE SRN PANHANDLE AND FAR SWRN
ZONES ON SUNDAY. DRY FCST RETAINED FOR MONDAY AND TUESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

CLB
Hazardous weather outlook, Jun 20, 2:46 PM MDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT TUE JUN 20 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-212100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
346 PM CDT TUE JUN 20 2006 /246 PM MDT TUE JUN 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT TONIGHT
SOUTH OF A LINE FROM HAY SPRINGS IN SHERIDAN COUNTY...TO ONEILL IN
HOLT COUNTY. AN UPPER LEVEL DISTURBANCE WILL LIFT NORTHEAST ACROSS
THE PANHANDLE AND WESTERN NEBRASKA THAT WILL HELP IGNITE STORM
DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. OVERNIGHT
THE STORMS MAY DEVELOP INTO A CLUSTER BRINGING ADDITIONAL RAINS TO
THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE CHANCE FOR SEVERE THUNDERSTORM DEVELOP WILL SHIFT SOUTHWARD ON
WEDNESDAY AS THE FRONT SLIPS SOUTH. ON WEDNESDAY THE GREATEST RISK
FOR SEVERE STORMS WILL FOCUS SOUTH ON INTERSTATE 80. THEN THURSDAY
AS THE FRONT MOVES FURTHER SOUTH SCATTERED THUNDERSTORMS WILL
REMAIN POSSIBLE...BUT SEVERE STORM DEVELOPMENT IS NOT EXPECTED
THROUGH NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:42 PM MDTHigh Wind WarningLBFCherry, Sheridan2 hr
Jun 20, 4:15 PM MDTSevere Thunderstorm WarningLBFSheridan60 min
Jun 20, 5:18 PM MDTTornado WarningLBFSheridan42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.